Decrease in theophylline clearance after the administration of erythromycin to a patient with obstructive lung disease.Drug Intell Clin Pharm. 1983 May; 17(5):370-2.DI
It has been demonstrated previously that erythromycin can inhibit the total body clearance of theophylline, resulting in elevated serum theophylline concentrations. The overall incidence of this interaction and the population at risk have not been elucidated fully. Recent investigations have suggested that such an interaction is doubtful and that patients in whom this occurrence was suspect developed alterations in theophylline disposition secondary to worsening pulmonary function, not from erythromycin therapy alone. This case report shows that the interaction between theophylline and erythromycin can be clinically significant, producing as much as a 50-percent reduction in the total body clearance of the bronchodilator. The magnitude and time course of this interaction in patients with congestive heart failure and chronic obstructive pulmonary disease may differ considerably from that reported in healthy volunteers.